I have been on Copaxone for almost 7 months. I get pain all the time, which lasts 20 - 30 minutes. Some days it is bearable but most times, the pain is so severe, I cannot move, speak or do anything, except cry, until it subsides. It feels like the pain at the site has tentacles that spread out along nerve pathways and is absolutely horrendous. When it is this bad, I can’t bear the touch of fabric on my skin until it subsides. I don’t inject the lower part of my thighs as that is the worst but the pain is just as bad on all the injection sites.
I thought that it would start getting better over time and settle down by 6 months. I was on Rebif for a few months before this and had problems with that too but nothing like this. I had intense itching the first few months and finally cleared that up with antihistamines. Has anyone else experienced pain like this with Copaxone?
Hi Barbsie, Sorry to hear how much you are suffering following your injections. I have been on Copaxone for 5 months and I occasionally get pain as severe as you describe but not very often now. Do you use the autoinject? If so, have you tried reducing the depth? I had more pain when I was injecting all areas on “8”. Now that I inject on “4” for stomach and arms (buttocks and thighs still “8”), I have been mostly pain free. I do sit with an icepack on the injection site for 20min afterwards. Have you contacted the Connection nurses? When I was having a lot of pain they offered me good advice? Do you have an MS nurse? Perhaps you would benefit from someone observing you do an injection to see if they can suggest anything. I would definitely seek help - having this level of pain from your injections daily sounds horrendous. Thinking of you. Best wishes, RedShoes
Thanks Redshoes and Carole for your suggestions. I did take anti-histamines for a couple of months, it helped the itching enormously but did nothing for the pain.
I stopped the autoinject soon after I started, after some excellent advice that I got on this forum. I was getting huge lumps and that stopped as soon as I switched to manual injections.I still get lumps sometimes but no comparison.
I was told by the nurse that my technique is good, when she observed me a few weeks ago following a post injection site reaction where my BP went through the roof.
The pain varies at the different sites, from very painful to extremely painful and excruciatingly painful. On a scale of 1 - 10, it is a 17 several times a week, completely off the chart! My only consolation is that it is short lived but I do wonder what all that stress and trauma does to my body on an almost daily basis. I had hoped that after so many months it would be getting easier by now.
I avoid injecting the lower part of my upper legs as I cannot deal with the amount of pain but even so, I can barely walk after injecting the upper part. I can’t stand fabric against my skin after injecting, so I don’t know how anyone injects and goes. The feeling of the tentacles spreading out along the nerves, is mostly felt on my legs and stomach but that does not make my hips and arms feel much better.
If I am this bad on the current dose, I think that doubling up would be impossible for me. I am hoping that I will be able to switch to Tecfidera in the not too distant future.
I was exaclty the same when I first started Copaxone and was quite shocked at the pain caused as I had been used to injecting Rebif before I changed over.
In the end a doctor friend told me to get EMLA cream from my GP. It’s the stuff they use in hospitals to numb the area. You have to get the cream and the plaster things to put over the top of it, on the prescription. You then put a small blob of cream on the injection site, put one of the plasters over the top and leave it for about an hour. After an hour, peel the plaster off, wipe the area witha a tissue and inject away, totally numb!
I also too a 1-a-day antihistamine to help with the reactions. After about 4 months I became allergic to the plasters that go over the cream so tried without it and was amazed that I was fine.
Since then I’ve carried on with Copaxone as it works so well for me. I still get the odd time when I get the horrible pain after injecting but an ice pack for 10 mins soon sorts that out.
It reallly is worth speaking to your GP to see if you can get some of the cream, it really saved me as I was ready to give up.
I have been on copaxone since 2005 and in the early days I had this a couple of times. Only ever in my arms and occasionally in my stomach. Thought I’d hit a nerve. Couldn’t move my arm at all and the pain was excruciating. Shortened the injector depth and made sure I found a loose area of skin and it sorted the problem, that and a 400mg nurofen when needed. Never had a problem with my legs so can’t comment . Did find I had less inj site lumps when I shortened the injector depth. Now only use injector for arms and stomach. If I inject too close tomy belly button it really hurts too so I go further out. Hope it sorts itself out for you. I have found copaxone brilliant for me and minimal issues
Hi barbie Yes the pain is not nice. I have been on copaxone almost two years. My neuro said I should be see a difference after I had completed the first year but I don’t know. Just some techniques I use is to make sure it’s been out of the fridge and price to injecting I hold in my hand for a few minutes. I had the Elma on prescription but not the plasters so I would use a pen and circle an area of skin and apply the Elma cream inside, so I know where it was. I make sure there is no air in the needle, take top off and gently press until fluid is a top and then flick of any residue. I find the residue causes the most of my stings. I try not to have needle facing down, because of the solution running out and stinging. Not sure if this helps. But roll on the less frequent doses ! X
I really appreciate the suggestions. It makes no difference as to how long it has been out of the fridge. I did mind that manual injections were better for not producing lumps and it is such an easy and simple procedure when you get used to it.
I am feeling very disillusioned by it, as I had a relapse in December after being on Copaxone for 4 months and prior to that, I was on Rebif for 6 months, so I don’t have a very good track record.
It has taken me a long time to get over this attack and I am still working out how much lasting damage there is, so together with such severe pain, am feeling somewhat disillusioned and considering options.
No wonder you are feeling a bit fed up. The daily prospect of that kind of thing is not going to put a person in a good mood, or encourage optimism about recovery and prospects.
I hesitate to suggest it, because I am sure that you are tired of playing DMD bingo, but have you considered Avonex? Only once a week, no site reactions, and (in my experience anyway) it is generally no worse than mildly uncomfortable and sometimes not even that. Absolutely nothing like the kind of horribleness that you have been dealing with - I think you might find Avonex a very pleasant change!
I hope that you find something to suit you better. The trouble you are having now is not normal, and not acceptable, in my view.